Textilloma Mimicking an Intracranial Postoperative Abscess
|Giovanni Tringali1*, Morgan Broggi1, Giuseppe Didato2, Ludovico D’Incerti1, Angelo Franzini1and Flavio Villani2|
|1Department of Neuroradiology, Fondazione Istituto Neurologico Carlo Besta, Milan, Italy|
|2Department of Neurology and Neuropathology, Fondazione IRCCS Istituto Neurologico Carlo Besta, Milan, Italy|
|Corresponding Author :||Giovanni Tringali
Department of Neurosurgery
Fondazione IRCCS Carlo Besta
E-mail: [email protected]
|Received January 07, 2015; Accepted February 18, 2015; Published February 20, 2015|
|Citation: Tringali G, Broggi M, Didato G, D’Incerti L, Franzini A, et al. (2015) Textilloma Mimicking an Intracranial Postoperative Abscess. J Neurol Disord 3:213. doi: 10.4172/2329-6895.1000213|
|Copyright: ©2015 Tringali G, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.|
|Related article at
Pubmed Scholar Google
Background: Achieving haemostasis during surgical procedures within the brain is of paramount importance. Bipolar cauterization is most effectively used to occlude identifiable vessels but it has minimal efficacy in controlling the oozing bleeding that characterises most neurological pathologies. In such cases chemical haemostatic agents are often preferable to bipolar cautery. Rarely these chemical agents may produce a foreign-body reaction that resembles infectious or malignant processes. On imaging significant oedema and ring-like enhancement on postcontrast studies may falsely confirm the suspect of such processes, requiring new surgical intervention.
Methods: In this report a reaction to a chemical haemostatic agent in a patient operated on for a low grade glioma causing focal epilepsy is discussed.
Results: After a two year follow-up the patient is seizure free without neurological deficits, and MRI scans do not show any significant focal alteration except for surgical scar.
Conclusions: The literature reports sporadic cases of foreign-body reaction to haemostatic agents that may mimic neoplastic recurrency or post-surgical infectious complications on imaging studies, but this complication is still considered exceedingly rare. Our case, however, confirms this possibility, raising the suspicion that it may be overlooked when imaging studies are not performed soon after surgery or if the reaction happens in a silent cerebral area.